Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Austin/San Antonio, TX

May 23, 2014Maverick County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 23, 2014, 1:55 AM CDT for Maverick County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2014, 1:55 AM CDT (06:55 UTC)
Expired
May 23, 2014, 4:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 81 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:10 AM CDTFLASH FLOODEagle Pass, TXU.S. HIGHWAY 277 NEAR ELM CREEK IS FLOODED AND IMPASSABLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 6.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WGUS54 KEWX 230655
FFWEWX
TXC323-230945-
/O.NEW.KEWX.FF.W.0010.140523T0655Z-140523T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
155 AM CDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MAVERICK COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...EL INDIO...EAGLE PASS...

* UNTIL 445 AM CDT

* AT 145 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING ALONG FARM TO MARKET ROAD 1021 FROM EAGLE PASS TO 
  EL INDIO. DOPPLER RADAR HAS ESTIMATED UP TO 2.5 INCHES OF RAIN
  HAS FALLEN FROM NEAR ELM CREEK TO ROSITA SOUTH SINCE MIDNIGHT.
  AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS POSSIBLE THROUGH 
  445 AM CDT. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE
  PASS...EL INDIO...ROSITA SOUTH...ROSITA NORTH...ELM CREEK
  U.S. HIGHWAYS 57 AND 277 AND FARM TO MARKET ROAD 1021. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 2848 10038 2849 10037 2851 10041 2855 10043
      2858 10041 2867 10052 2879 10052 2880 10026
      2839 10015 2834 10030

$$
1 follow-up statement
481 
WGUS74 KEWX 230812
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 AM CDT FRI MAY 23 2014

TXC323-230945-
/O.CON.KEWX.FF.W.0010.000000T0000Z-140523T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAVERICK TX-
312 AM CDT FRI MAY 23 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
MAVERICK COUNTY...

AT 304 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT SHOWERS AND 
THUNDERSTORMS OVER CENTRAL AND SOUTHERN MAVERICK COUNTY. ADDITIONAL 
RAINFALL AMOUNTS UP TO 1 INCH REMAIN POSSIBLE THROUGH 445 AM. THIS 
ALONG WITH EARLIER HEAVIER RAINS WILL CONTINUE TO POSE A FLASH FLOOD 
THREAT. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE   
PASS...EL INDIO...ROSITA SOUTH...ROSITA NORTH...ELM CREEK...U.S. 
HIGHWAYS 57 AND 277 AND FARM TO MARKET ROAD 1021.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 2848 10038 2849 10037 2851 10041 2855 10043
      2858 10041 2867 10052 2879 10052 2880 10026
      2839 10015 2834 10030

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 11:46 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 22, 11:46 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 PM CDT THU MAY 22 2014

.AVIATION...
A LINE OF SHRA/TSRA WILL PASS WELL SOUTH OF KDRT AND MOVE ACROSS
SOUTHWESTERN PARTS OF SOUTH CENTRAL TEXAS OVERNIGHT DISSIPATING OR
PASSING WELL SOUTH OF I-35 TAF SITES. OTHERWISE...MVFR/IFR CIGS
DEVELOPING IN THE KSAT/KSSF AREAS WILL SPREAD TO THE REMAINDER OF
SOUTH CENTRAL TEXAS OVERNIGHT INTO FRIDAY MORNING. CIGS WILL LIFT
TO VFR LATE MORNING INTO AFTERNOON WITH CLOUDS BECOMING SCT BY
LATE AFTERNOON. ISOLD/SCT SHRA/TSRA WILL DEVELOP AS THE DAY
PROGRESSES. WILL CONTINUE TO LEAVE MENTION OUT OF TAFS AS PROBS
LOW. HOWEVER...LATER SHIFTS WILL MONITOR RADAR TRENDS FOR POSSIBLE
LATER MENTION. S TO SE WINDS 5 TO 15 KTS WILL PREVAIL. GUSTS TO 45
KTS ARE POSSIBLE IN AND NEAR TSRA.

&&

.PREV DISCUSSION... /ISSUED 907 PM CDT THU MAY 22 2014/

UPDATE...
SHOWERS AND THUNDERSTORMS BEGINNING TO CROSS THE RIO GRANDE.

DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS ARE BEGINNING TO CROSS THE RIO
GRANDE. COVERAGE IS A LITTLE LESS THAN PREVIOUSLY EXPECTED...SO
REDUCED POPS A BIT. HAVE ALSO REDUCED POPS FARTHER EAST AS STORMS
ARE NOT LIKELY TO GET THAT FAR BEFORE MIDNIGHT. OTHERWISE FORECAST
IS IN GOOD SHAPE. ADJUSTED HOURLY GRIDS TO ACCOUNT FOR
OBSERVATIONAL TRENDS.

PREV DISCUSSION... /ISSUED 639 PM CDT THU MAY 22 2014/

AVIATION...
VFR SKIES WILL PREVAIL THIS EVENING. ISOLD-SCT SHRA/TSRA CAN BE
EXPECTED ACROSS RIO GRANDE PLAINS INTO EDWARDS PLATEAU. HAVE
MENTIONED VCSH AND TEMPO TSRA AT KDRT THRU 06Z. AREAS OF MVFR
WITH SOME IFR CIGS WILL DEVELOP BY LATE EVENING ALONG THE I-35
CORRIDOR AREA...THEN SPREAD TO RIO GRANDE PLAINS OVERNIGHT. THERE
IS SOME POTENTIAL FOR SHRA/TSRA TO SPREAD EAST OVERNIGHT INTO
FRIDAY TO ALONG THE I-35 CORRIDOR. HOWEVER...WILL NOT MENTION AT
I-35 TAFS DUE LOW PROBS. CIGS WILL RISE TO VFR LATE MORNING INTO
AFTERNOON. S TO SE WINDS 9 TO 16 KTS WITH SOME HIGHER GUSTS THIS
EVENING WILL DECREASE TO 6 TO 12 KTS OVERNIGHT AND THEN INCREASE
AGAIN ON FRIDAY. GUSTS TO 35 KTS ARE POSSIBLE IN AND NEAR TSRA.

PREV DISCUSSION... /ISSUED 329 PM CDT THU MAY 22 2014/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
A SURFACE PRE-FRONTAL TROUGH/DRY-LINE ORIENTED NORTH TO SOUTH FROM
CENTRAL NEW MEXICO INTO WEST TEXAS IS THE FOCUS FOR STORMS
DEVELOPMENT THIS AFTERNOON AND EVENING. SERRANIAS DEL BURRO
MOUNTAINS STORMS ALONG THE DRY-LINE ARE EXPECTED TO PREVAIL
THROUGH TONIGHT WHILE AFFECTING PARTS OF THE RIO GRANDE PLAINS AND
EDWARDS PLATEAU MAINLY THIS EVENING. A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE...ESPECIALLY ACROSS THE EXTREME WEST PORTION OF VAL
VERDE COUNTY. SOME OF THE HI-RES MODELS SUGGEST FOR STORMS TO
TRAVEL EASTWARD AND AFFECT MOST OF THE WESTERN HALF OF SOUTH
CENTRAL TEXAS LATE THIS EVENING INTO FRIDAY MORNING. RAINFALL
AMOUNTS COULD GENERALLY BE AROUND FEW HUNDREDTHS AND UP TO TWO
TENTHS OF AN INCH MAINLY ACROSS THE RIO GRANDE VALLEY. OVERNIGHT
TEMPERATURES ARE EXPECTED TO BE AROUND THE MID 60S ACROSS THE HILL
COUNTRY TO LOWER 70S RIO GRANDE PLAINS.

MOSTLY CLOUDY TO CLOUDY SKIES ARE ANTICIPATED FOR FRIDAY WITH
HIGHS GENERALLY IN THE MID 80S. EXPECT ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS FRIDAY AFTERNOON AND EVENING AS UPPER LEVEL
INSTABILITY MEETS WITH THE SURFACE PRE-FRONTAL TROUGH/DRY-LINE
ACROSS WEST TEXAS.

LONG TERM (SATURDAY THROUGH THURSDAY)...
AN UPPER LEVEL STORM SYSTEM TO ENTER THE FOUR CORNERS REGION LATER
TONIGHT INTO THE WEEKEND WILL KEEP SOUTH CENTRAL TEXAS WITH
CHANCES FOR RAIN THROUGH TUESDAY OF NEXT WEEK. AT THIS POINT...THE
MEDIUM-RANGE MODELS ARE HAVING DIFFICULTIES/NOT IN GOOD AGREEMENT
ON CHANCES FOR POPS FOR LATE FRIDAY INTO SATURDAY. OPTED TO GO
WITH LOW END CHANCES OF POPS ACROSS THE RIO GRANDE PLAINS SINCE
SERRANIAS DEL BURROS MOUNTAINS STORMS ARE EXPECTED TO CROSS THE
RIO GRANDE AND AFFECT MOST AREAS WEST OF HIGHWAY 83 OR WEST OF A
ROCKSPRINGS TO CARRIZO SPRINGS LINE. AS THE UPPER LEVEL STORM
SYSTEM PUSHES NORTHEAST AND OVER THE SOUTHERN PLAINS OVER THE
WEEKEND...CHANCES FOR RAIN OVER THE EASTERN HALF OF SOUTH CENTRAL
TEXAS ARE EXPECTED TO INCREASE AND REMAIN AT LEAST THROUGH TUESDAY.
THE FIVE DAYS RAINFALL TOTALS (FRIDAY TO TUESDAY) ARE EXPECTED TO
RANGE FROM ONE QUARTER INCH TO ONE HALF INCH MOST AREAS WITH THREE
QUARTER INCH RIO GRANDE/EDWARD PLATEAU. CAN'T RULE OUT ISOLATED
SPOTS RECEIVING FROM ONE TO TWO INCHES OF RAINFALL. BY MID WEEK...UPPER
LEVEL RIDGE BUILDS ACROSS THE SOUTHWEST CONUS BRINGING AN END TO CHANCES
OF RAIN ACROSS THE AREA. A WARMING TREND IS EXPECTED MID-WEEK WITH
HIGHS IN THE LOWER TO MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  87  68  88  69 /  -   20  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  66  87  66  87  66 /  -   10  10  10  10
NEW BRAUNFELS MUNI AIRPORT     66  87  65  88  66 /  10  20  10  10  10
BURNET MUNI AIRPORT            68  85  67  85  67 /  10  20  10  10  10
DEL RIO INTL AIRPORT           72  87  71  87  71 /  30  30  30  30  30
GEORGETOWN MUNI AIRPORT        69  86  68  87  68 /  -   10  10  10  10
HONDO MUNI AIRPORT             70  88  69  89  69 /  20  30  20  20  20
SAN MARCOS MUNI AIRPORT        66  86  66  87  66 /  -   20  10  10  10
LA GRANGE - FAYETTE REGIONAL   69  87  69  88  69 /  -   10  -   10  10
SAN ANTONIO INTL AIRPORT       69  87  69  88  69 /  10  30  20  20  20
STINSON MUNI AIRPORT           70  88  69  89  69 /  10  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...05
Hazardous weather outlook, May 22, 10:35 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1035 PM CDT THU MAY 22 2014

TXZ171>173-183>194-202>209-217>225-228-232045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1035 PM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ALONG THE RIO GRANDE
TONIGHT. THE MAIN THREATS WILL BE GUSTY WINDS...SMALL HAIL AND
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON AND SATURDAY ACROSS THE RIO GRANDE PLAINS AND EDWARDS
PLATEAU. THE MAIN THREATS WILL BE GUSTY WINDS...LARGE HAIL AND
BRIEF HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 22, 11:23 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1123 PM CDT THU MAY 22 2014

TXZ217-230600-
MAVERICK-
1123 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 100 AM
CDT...

AT 1120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
QUEMADO TO 13 MILES WEST OF EAGLE PASS TO 19 MILES SOUTHWEST OF EAGLE
PASS TO 40 MILES SOUTHWEST OF ROSITA SOUTH...AND MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EAGLE PASS...
  QUEMADO...
  EL INDIO...
  NORMANDY...
  ROSITA NORTH...
  ROSITA SOUTH...
  PALOMA...
  EIDSON ROAD...
  LAS QUINTAS FRONTERIZAS...
  SECO MINES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2819 10022 2827 10030 2831 10030 2838 10036
      2849 10037 2853 10042 2858 10041 2866 10051
      2881 10055 2891 10065 2895 10066 2897 10016
      2819 10020
TIME...MOT...LOC 0423Z 274DEG 15KT 2888 10086 2872 10070
          2857 10074 2824 10092

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:23 PM CDTSpecial Weather StatementEWXMaverick97 min
May 23, 12:58 AM CDTAreal Flood AdvisoryEWXMaverick2 hr
May 23, 2:46 AM CDTSpecial Weather StatementEWXDimmit44 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.